ASA and neutropenia

  1. 0
    Please help! I hope I'm not being dense, but I can't figure out why someone on neutropenic precautions should not receive aspirin
  2. 1,666 Visits
    Find Similar Topics
  3. 5 Comments so far...

  4. 0
    I found this publication:
    http://www.cc.nih.gov/ccc/patient_ed...pubs/cbc97.pdf

    A portion: (found on page 3)
    Check your temperature once a day when you are neutropenic. If your temperature is between 100.4 and 100.9 degrees F two times in 24 hours, or if your temperature 101.0 degrees F or higher once, notify your nurse or doctor immediately. Take Tylenol only on your doctor’s advice. Do not take aspirin.

    They want these patients to be able to identify very small changes in temperature to indicate a big problem. Aspirin would mask.
  5. 0
    Heading VIII indicates that NSAIDs and aspirin can cause neutropenia.

    http://www.fpnotebook.com/hemeonc/Ph...nCsOfNtrpn.htm

    They want these patients to be able to identify very small changes in temperature to indicate a big problem. Aspirin would mask.
    I'm not sure that's the reason. Acetaminophen is a fever-reducer, too.
  6. 0
    Think about the patho of neutropenia.
    Think about the pharmacology of aspirin and what it does in the body.
  7. 0
    Quote from KeeperMom
    Think about the patho of neutropenia.
    Think about the pharmacology of aspirin and what it does in the body.
    I was just thinking of the antipyretic properties. No WBC's + no increase in body temp = infection.
    Were you leaning towards hemolysis?
  8. 0
    Quote from dudette10
    Heading VIII indicates that NSAIDs and aspirin can cause neutropenia.

    http://www.fpnotebook.com/hemeonc/Ph...nCsOfNtrpn.htm



    I'm not sure that's the reason. Acetaminophen is a fever-reducer, too.
    My first thought was that it had to do with thinning, but when it appeared under the fever section of this document it threw me off. Perhaps it more accurately has to do with the inflammation cascade, and the fever that can result from that. Tylenol would not effect the inflammatory response.


Top